Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Tucson, AZ

July 17, 2015Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 17, 2015, 6:06 PM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 6:06 PM MST (01:06 UTC)
Expired
Jul 17, 2015, 8:00 PM MST
In force
114 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 152 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS55 KTWC 180106
FFWTWC
AZC019-180300-
/O.NEW.KTWC.FF.W.0010.150718T0106Z-150718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 800 PM MST
    
* AT 603 PM MST...DOPPLER RADAR INDICATED A LARGE AREA OF 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL 
  PORTIONS OF THE TOHONO O'ODHAM NATION...MAINLY SOUTHWEST OF SELLS. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SANTA 
  CRUZ...PISINIMO...PAPAGO FARMS...KUPK...COWLIC AND BIG FIELDS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...GU VO WASH...
FRESNAL WASH...PISINIMO WASH...BIG WASH...SAN SIMON WASH... 
BABOQUIVARI WASH...MURK KUI WASH...SAN LUIS WASH...SELLS 
WASH...VAMORI WASH...HALI MURK WASH...AND TOPAWA WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

&&

LAT...LON 3176 11244 3210 11246 3189 11194 3159 11189

$$

MEYER
1 follow-up statement
420 
WGUS75 KTWC 180155
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
655 PM MST FRI JUL 17 2015

AZC019-180300-
/O.CON.KTWC.FF.W.0010.000000T0000Z-150718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
655 PM MST FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...

AT 649 PM MST...STRONG THUNDERSTORMS CONTINUED OVER MAINLY SOUTHERN 
PORTIONS OF THE TOHONO O'ODHAM NATION SOUTHWEST AND SOUTH OF SELLS. 
UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...ESPECIALLY NEAR AND 
SOUTH OF THE TOWN OF SANTA CRUZ AND THE SAN SIMON WASH AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SANTA 
CRUZ...PISINIMO...PAPAGO FARMS...KUPK...COWLIC AND BIG FIELDS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...GU VO WASH... 
FRESNAL WASH...PISINIMO WASH...BIG WASH...SAN SIMON WASH... 
BABOQUIVARI WASH...MURK KUI WASH...SAN LUIS WASH...SELLS 
WASH...VAMORI WASH...HALI MURK WASH...AND TOPAWA WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

&&

LAT...LON 3176 11244 3210 11246 3189 11194 3159 11189

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:25 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 1:25 PM MST, 4 hours 41 minutes before
ZCZC PHXWRKAFD 172003
TTAA00 KPHX DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
125 PM MST FRI JUL 17 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH SATURDAY AS TROPICAL MOISTURE MOVES NORTH ACROSS THE
AREA.  SHORT BURSTS OF VERY HEAVY RAINFALL WILL BE POSSIBLE THROUGH
SATURDAY BRINGING ABOUT THE POTENTIAL FOR LOCAL FLASH FLOODING.  A
SLOW DRYING TREND WILL THEN BEGIN EARLY NEXT WEEK...WITH THE BEST
CHANCES FOR THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON BY
WEDNESDAY.

&&

.DISCUSSION...MORNING SHOWERS AND EXTENSIVE CLOUD COVER HAD DELAYED
THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. BASED ON THE
BLENDED TOTAL PRECIP WATER PRODUCT...DEEPER MOISTURE CONTINUED TO
ADVECT NORTHWARD UP THE GULF OF CALIFORNIA INTO THE DESERTS OF
ARIZONA. A WEAK CIRCULATION FROM A THUNDERSTORM COMPLEX THAT
DEVELOPED LAST NIGHT WELL SOUTH OF THE INTERNATIONAL BORDER WAS
BRUSHING FAR SOUTHEAST COCHISE COUNTY EARLY THIS AFTERNOON. THIS
FEATURE WAS HELPING TRIGGER A FEW SHOWERS AND THUNDERSTORMS IN
COCHISE COUNTY. SOME THINNING OF THE CLOUD COVER THIS MORNING FROM
TUCSON WESTARD HAD PROVIDED ENOUGH SURFACE HEATING TO SUPPORT A FEW
LIGHT SHOWERS OVER THE TOHONO OODHAM NATION SO FAR TODAY. ALTHOUGH
DELAYED SIGNIFICANTLY...SCATTERED SHOWERS AND THUNDERSTORMS
CAN STILL BE ANTICIPATED LATER TODAY. BECAUSE OF THE INCREASED
MOISTURE...JUST ABOUT ANY STRONG THUNDERSTORM THAT MANAGES TO
DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. THUS...WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH
SATURDAY. OTHERWISE...A TREND TOWARD A GRADUAL DAILY REDUCTION IN
THE COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED MONDAY
INTO WEDNESDAY OF NEXT WEEK. DAYTIME TEMPERATURES WILL REBOUND
MONDAY AND TUESDAY TO NEAR NORMAL READINGS.

&&

.AVIATION...VALID THRU 19/00Z.
BKN-OVC CLOUDS AT 8-15K FT AGL WILL GENERALLY PREVAIL THROUGH THE
FORECAST PERIOD. CONVECTION WILL CONTINUE TO INCREASE THIS
AFTN...ESPECIALLY ACROSS PIMA AND SANTA CRUZ COUNTIES WHICH SAW SOME
CLEARING EARLIER. EXPECT SCATTERED TO NUMEROUS +SHRA/+TSRA TO
DEVELOP THIS AFTERNOON AND INTO THE EVENING ESPECIALLY ACROSS PIMA
AND SANTA CRUZ COUNTIES WHICH SAW SOME CLEARING EARLIER TODAY.
CIGS WILL BRIEFLY LOWER TO 4-6K FT NEAR TSRA'S. SURFACE WIND WILL
MAINLY BE LESS THAN 10 KTS THROUGH THE PERIOD OUTSIDE OF ANY GUSTS
FROM TSRA'S. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN IS EXPECTED THROUGH SATURDAY WITH SHOWER AND
THUNDERSTORM COVERAGE JUST A LITTLE BIT LESS ON SUNDAY. BY EARLY
NEXT WEEK...EXPECT A DRYING TREND WILL LIMIT SHOWERS AND
THUNDERSTORMS TO MAINLY EAST AND SOUTH OF TUCSON INTO THE MIDDLE OF
NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   FLASH FLOOD WATCH FROM LATE THIS MORNING THRU SATURDAY EVENING FOR
   ZONES AZZ501>509-511>515

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:22 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 17, 5:49 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 17, 7:13 PM MSTSpecial Weather StatementTWCPima47 min
Jul 17, 7:34 PM MSTFlash Flood WarningTWCPima116 min
Jul 17, 8:00 PM MSTFlash Flood WarningTWCPima3 hr
Jul 17, 9:45 PM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 18, 11:35 AM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 18, 11:38 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 18, 12:46 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 18, 1:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 1:06 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 2:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 2:58 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 18, 3:48 PM MSTAreal Flood AdvisoryTWCPima117 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.